Many Sjogrens/Lupus sufferers will testify that getting the balance of medication just right can mean the difference between being able to function – or not as the case may be.
I am 27kgs overweight – courtesy of the steroids and whilst I joke about it, I am not happy about it either and you know what it’s like, friends/family think that they have the right to comment on your weight and whilst I appreciate that faceless strangers may secretly think ‘She is big’, that doesn’t bother me – what they think of me is none of my business but what they say directly to me is.
Let’s face it I have written about various people/characters on the train/bus but that is because I am a ‘people watcher’ and like writing about people/events that I observe – they don’t know what I am thinking or writing and I don’t know what they are thinking (or even writing) about me. But I would never, ever go up to a person and comment on their weight or personal appearance.
Writing about complete strangers is one thing – because I am keeping my thoughts limited to my writing, I don’t know them, they don’t know me but going up to someones face and directly commenting is another entirely.
At my last specialist appointment I begged the consultant to reduce my 5mg of steroids. This dose may not sound much but when you have been on them for over a year (initially higher dose) and are highly steroid sensitive, it can not only be exceptionally hard to lose the initial weight that you have put on but every single milligram makes a difference in terms of reduction and symptoms when the balance of medication is altered.
The plan was to reduce to 4mg for 3 months and then go to 3mgs and then remain on that and if need be, increase the Methotrexate. Now the Methotrexate part filled me with dread because after my injection, I literally lose a day. I get incredibly tired, nauseous, dizzy and unwell – even just two hours after the injection. The day after I am fit for nothing and normal stuff like the gym or doing my weekly Spring clean in the house is out for me.
In fact, I only have to look at the vials of bright yellow cytotoxic medication and my needles/syringes and I feel nauseous and start yawning (seriously), so you can imagine what the thought of doubling the dose does to me.
Upsetting the balance
The effects from reduction were not immediately noticeable, I reduced to 4mg a day and thought ‘this is easy’. I expected some rebound effects of steroid reduction but what I didn’t expect was two weeks later for my mouth to become so dry that I would go all night without swallowing and wake up with bleeding and chapped lips, painful lungs, hurting to breathe, sores on my tongue and an ever so slight increase in brain fog.
Although I didn’t have a normal amount of saliva prior to reduction, it was just enough to give my teeth some protection. Now I have almost none and my back teeth are so porous and ‘hollow’ sounding, I knew that for any extended period of not having saliva, would see my teeth paying the ultimate price by losing enamel and me losing my teeth.
My specialist appointment is not for another three months and to be honest, I don’t think my teeth would have lasted that long without developing cavities – I have to see a dentist every 4 months for x-rays and we (my dentist and I) are fighting somewhat hard for me to keep my teeth.
My sense of smell and taste have gone, I have no appetite for most of the time and can get by on breakfast which is really the only time I feel hungry. When I do eat, the food sort of ‘sits there’ in my stomach as pretty much everything is dry.
And it is no fun not having an appetite either because you force yourself to have yoghurt and because you are not eating properly, you feel weak and you cannot function properly, a bit like running a marathon on en empty stomach – it simply cannot be done.
That was when I realized I had done something stupid and that was fixate upon my weight, totally pissed off with the comments from people that were meant to care about me that think they had the right to say something about my weight and my steroids.
And because I was so concerned about that, by begging my specialist to reduce my steroids, this has completely upset the fragile balance of my disease versus medication and now I am paying the price – and for what?
Last week I decided to go back up to 5mgs and I also decided to ditch those in my life that are not supportive of me and this illness.
Sadly I don’t know how much difference going back up to 5mgs will do as the damage has been done and I don’t know if a bigger dose is needed to ‘flip the switch back’ so to speak but as it took about two weeks to go downhill, I am hoping that it may take a similar time to crawl back to where I was, only time will tell.
Be grateful for the health you do have
As for my weight, I am going to try and go to the gym at least once a week but obviously not the day after the Methotrexate but anything is better than nothing.
As for my diet, I am going to have to go on to soft foods/soups as food sticks in my throat and it is no fun having a mouth full of food that you cant taste/smell and have no moisture to get it down.
As for my attitude well that is going to change as well. I do admit to feeling as though I have an unwanted lodger within my body in the form of Sjogrens that I have no choice but to live with. I may not be able to get rid of this ‘lodger’ but like many things in life, I can learn to live along side it, accept it and make the best of the situation.
As for those that don’t support me and believe me with regards to my illness, well they can be treated with the contempt that they deserve and I shall put them in my ‘too hard basket’.
Have a lovely weekend.
Samantha Rose © Copyright 2013